Thunderstorm Wind, Polk
- When
- February 24, 1:12 PM CST
- Where
- Polk County, 0.69 mi N of Grannis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 34.240, -94.330
Trees were blown down in the town of Grannis.
A line of thunderstorms moved through Arkansas on February 24th, bringing damaging winds, flash flooding, and a small tornado to Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A line of thunderstorms moved through Arkansas on February 24th, bringing damaging winds, flash flooding, and a small tornado to Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 24, 6:10 AM CST, 7 hours 2 minutes earlier.
Area Forecast Discussion...Updated for Aviation National Weather Service Little Rock AR 610 AM CST Sat Feb 24 2018 .AVIATION... Areas of low clouds/some fog will be noted this morning across much of Arkansas, with widespread MVFR/IFR conditions. As the day progresses, fog will dissipate and south/southwest winds will increase. Showers/thunderstorms will also become numerous, with strong/damaging wind gusts possible over the southeast half of the state this afternoon/early evening. Precipitation will wind down tonight from the west, and clouds will dissipate. VFR conditions will return to most areas. Showers may linger overnight in the southeast. Winds will be south/southwest at 10 to 20 mph today, with some gusts over 30 mph. Winds will shift to the west/northwest late this afternoon and tonight. Gusty conditions will continue this evening, with winds gradually decreasing overnight. (46) && .SHORT TERM...Today Through Sunday Night The focus lately has been on heavy/excessive rain and flooding across Arkansas. This is still a concern in the near term, but so is severe weather. A potent storm system will track from the Texas panhandle this morning into eastern Missouri by this evening. The system will drag a cold front into the region, with widespread showers/thunderstorms ahead of the front. As the system tracks through the southern Plains, a warm front over southern sections of the state will slowly lift to the north. There is plenty of low clouds/fog/drizzle north of the front early this morning, and this will continue for a few hours. This boundary will make it into northern sections of the state by this afternoon. The heaviest rain will be along/north of the front, with severe storms farther south. For now, have locally more than two inches of rain in the forecast from Mena to Morrilton and Batesville. Just north and south of this band, have one to two inch amounts, with half inch to inch totals in the southeast. Severe storms will mainly affect the southeast half of Arkansas this afternoon. Most unstable CAPE values are in the 1500 to 2000 J/kg range, with 0-1km helicity values over 300 m2/s2. There will likely be a line of storms, and it will move quickly. Would be worried about discreet cells/supercells ahead of the line, and rotation in cells along the line. In brief, the main concerns are strong/damaging winds and isolated tornadoes. Precipitation will mostly come to an end and the sky will clear tonight as the front slides to the east. There will be lingering chances of showers in the southeast, and this will continue into Sunday. The period will finish with dry conditions Sunday night. As far as temperatures, readings will climb well above average today. Readings will be closer to seasonal by Sunday/Sunday night, but still above average. && .LONG TERM...Monday Through Friday High pressure will be in place at the surface across the region at the start of the long term portion of the forecast and will continue to remain nearby through Tuesday as it begins to shift east. Zonal flow aloft will begin to transition more out of the southwest by Tuesday as a trough is set to dive south of the four corners region and approach Arkansas from the west. Moisture will begin to return to the state and temperatures will warm as well. A warm front moving north over the state will signal the major change at the surface on Wednesday, before a developing low pressure system and trailing cold front look to move nearby and through the area Thursday. Rain and thunderstorms are likely ahead of this front, with severe weather a possibility. Behind this front, cooler but near normal temperatures will appear in the forecast along with drier conditions for the time being. There is still some uncertainty with regards to location and timing of the primary shortwave aloft and surface features as well. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 69 41 60 38 / 100 80 0 10 Camden AR 76 46 64 42 / 90 80 20 10 Harrison AR 64 35 60 36 / 100 30 0 0 Hot Springs AR 71 43 61 40 / 100 50 10 10 Little Rock AR 73 44 61 40 / 100 80 10 10 Monticello AR 78 50 62 43 / 70 90 20 20 Mount Ida AR 71 39 62 39 / 100 30 10 10 Mountain Home AR 65 36 61 36 / 100 40 0 0 Newport AR 71 43 59 39 / 100 80 0 10 Pine Bluff AR 76 46 60 42 / 80 90 10 10 Russellville AR 69 37 61 38 / 100 30 0 0 Searcy AR 72 43 60 39 / 100 80 10 10 Stuttgart AR 74 45 60 42 / 80 90 10 10 && .LZK Watches/Warnings/Advisories... Flood Watch through this evening FOR Arkansas-Baxter-Boone- Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha- Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard- Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe- Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski- Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell. && Short Term...46 / Long Term...67
Hazardous Weather Outlook...Updated National Weather Service Little Rock AR 600 AM CST Sat Feb 24 2018 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-251100- Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard- Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway- Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland- Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant- Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun- Bradley-Drew- 600 AM CST Sat Feb 24 2018 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Areas of low clouds and fog will be noted across much of Arkansas this morning. As the day progresses, fog will dissipate, and showers and thunderstorms will become widespread. Rain will be heavy at times, especially in northern and central sections of the state. Rainfall totals from one to two inches will be common, with locally higher amounts. In the southeast, half inch to inch amounts are in the forecast. Given recent heavy to excessive rain, any additional precipitation will aggravate high water issues that already exist across much of the area. Across the southeast half of Arkansas, there is a potential of severe weather this afternoon and early this evening. A fast moving line of storms is expected, with strong to damaging winds possible. Some storms may show signs of rotation, and this could lead to isolated tornadoes. Gusty south to southwest winds are expected in the southern and eastern counties through this evening. Wind speeds will average 15 to 25 mph, and gusts could exceed 30 mph in places. Caution is advised on areas lakes. Most precipitation will end tonight, with drier air building into the region. Showers may linger in the southeast overnight. .DAYS TWO THROUGH SEVEN...Sunday Through Friday Additional heavy rainfall will be possible by the middle of next week as showers and thunderstorms return to the forecast. Severe weather may also become a concern as well. However, details regarding the heavy rainfall and severe weather threat remain uncertain this far out. Even so...river flooding will likely be continuing from the current heavy rain event. .Spotter Information Statement... Spotter activation will be needed today in anticipation of severe weather expected across the area this afternoon through the evening hours. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 46/67
Special Weather Statement
National Weather Service Little Rock AR
1044 AM CST SAT FEB 24 2018
ARZ037-040-241730-
Polk AR-Scott AR-
1044 AM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT AND NORTHERN POLK
COUNTIES UNTIL 1130 AM CST...
At 1044 AM CST, Doppler radar was tracking a strong thunderstorm near
Mountain Fork, or 15 miles west of Mena, moving northeast at 50 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mena... Waldron...
Beauchamp... Mountain Fork...
Polk County Fairgrounds... Mena Intermountain Airport...
Queen Wilhelmina State Park... Acorn...
Black Fork... Winfield...
Ink... Potter...
Boles... Dallas...
Shady Grove... Rocky...
Black Fork Mountain Wilderness... Hon...
Camp Pioneer... Y City...
LAT...LON 3480 9445 3503 9405 3502 9398 3467 9388
3467 9393 3460 9393 3448 9446
TIME...MOT...LOC 1644Z 233DEG 43KT 3459 9450
BrownSpecial Weather Statement
National Weather Service Little Rock AR
100 PM CST SAT FEB 24 2018
ARZ021-030-241945-
Johnson AR-Logan AR-
100 PM CST SAT FEB 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN AND JOHNSON
COUNTIES UNTIL 145 PM CST...
At 1259 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Cass to near Ozark to
Branch. Movement was east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Clarksville... Paris...
Lamar... Knoxville...
Subiaco... Hartman...
Scranton... Ratcliff...
Dillen... Woodland...
Hinkle... Devils Knob...
Hoyt... Midway in Logan County...
Spadra... Tokalon...
Holman... Rosetta...
Lake Dardanelle... Coal Hill...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 600 PM CST for western and
central Arkansas.
LAT...LON 3523 9399 3523 9392 3532 9391 3531 9381
3543 9381 3536 9375 3537 9371 3577 9370
3576 9353 3573 9352 3573 9316 3560 9317
3560 9322 3547 9322 3547 9329 3546 9330
3533 9330 3524 9328 3521 9399
TIME...MOT...LOC 1859Z 265DEG 36KT 3578 9391 3548 9390 3531 9398
BrownThe Western Arkansas radar (KSRX), 117 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
12 thunderstorm wind, 5 flash flood, 1 tornado. Local standard time, as filed.
Trees were blown down in the town of Grannis.
Trees and powerlines were reported down in the town of Driggs.
Amateur radio operators estimated wind gusts of 60 mph in Mena.
Trees and powerlines were reported to be blown down in the town of Bismarck.
Wind gusts near 60 mph were estimated in the town of Perryville.
Amateur Radio operator reported flood near the Timberlake reservoir.
Several roads were reported to be underwater.
A portion of road 216 was closed due to high water.
Road was washed out at the highway 7 and 84 intersection in Bismarck.
Trees were blown down in the city of Conway... with one that fell on a car.
Trees were blown down in the city of Conway, including one that fell on a car and one that fell on a house.
Trees were reported blown down near Sardis.
Amateur radio operators reported water rushing over roadways northeast of Indian Head Lake.
A number of trees were snapped and blown down. Additionally, a carport and deck sustained damage.
Trees were snapped and part of a metal roof was blown off of a home.
A well anchored display tent was blown over at an auto dealership.
A very small tornado touched down on a property in|Beedeville, Arkansas. This tornado snapped a few trees and uplifted |two outbuildings, spreading debris into the fields and aloft into nearby|trees. A tree fell on a third outbuilding. The most significant damage|occurred as a metal beam from one of the outbuildings smashed the cab of|a tractor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740824, 740826, 740827, 740829, 740837, 740835, 740884, 740952, 740834, 740838, 740839, 740954, 740956, 740964, 740958, 740957, 740967, 742658.